Alert archive / Wisconsin / Special Marine Warnings in 2008

Special Marine Warning 21, NWS Green Bay, WI

July 20, 2008

NWS Green Bay, WI issued this special marine warning at Jul 20, 2008, 9:20 PM CDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 9:20 PM CDT (02:20 UTC)
Expired
Jul 20, 2008, 10:45 PM CDT
In force
85 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

The radar

The Green Bay radar (KGRB), 89 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS53 KGRB 210220
SMWGRB
LMZ521-522-541-542-563-565-210345-
/O.NEW.KGRB.MA.W.0021.080721T0220Z-080721T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
920 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO TWO RIVERS WI 5NM OFF
  SHORE TO MID LAKE...
  ROCK ISLAND PASSAGE TO TWO RIVERS WI...
  GREEN BAY SOUTH OF LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE...

* UNTIL 1045 PM CDT/1145 PM EDT/

* AT 914 PM...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS...
  WITH LARGE HAIL AND STRONG WIND GUSTS FROM 11 NM SOUTH OF IRON
  MOUNTAIN MICHIGAN TO COLEMAN...MOVING SOUTHEAST AT 35 KNOTS.

* SEVERE THUNDERSTORMS WILL PASS NEAR...
  EAGLE BLUFF LIGHT...PESHTIGO REEF LIGHT...CANA ISLAND LIGHT...
  SHERWOOD POINT LIGHT...

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

REPORT SEVERE WEATHER TO THE COAST GUARD OR NEAREST LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE.

LAT...LON 4474 8676 4469 8724 4473 8735 4479 8733
      4486 8743 4480 8756 4490 8786 4497 8780
      4501 8764 4508 8763 4508 8754 4524 8753
      4542 8734 4539 8692 4537 8692 4539 8686
      4534 8628
TIME...MOT...LOC 0217Z 295DEG 35KT 4565 8794 4545 8763
          4525 8738 4504 8739 4503 8802

$$

MG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special marine warning went out at Jul 20, 3:30 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN JUL 20 2008

.SHORT TERM...LATE AFTERNOON AND EVENING...WV LOOP SHOWS A VORT IN
A SHORT WAVE TROF SPINNING TOWARD LAKE SUPERIOR THIS AFTERNOON AS
A 80-90 KNOT JET LET WORKS INTO NRN WI. PROGGED CIN GRAPHICS
INDICATE SOME DECREASE OVER MN AND FAR WRN WI DURING THE EARLY
THIS AFTERNOON WITH CLEARING. BEST SURFACE INSTABILITY OVER EC WI
WHERE A BIT MORE SUN. NOTED LAKE BREEZE BOUNDARY FOR A POSSIBLE
FOCUS OF CONVECTION.  WITH THE VORT FIELD WORKING OVER NRN WI THIS
AFTERNOON...THE POTENTIAL FOR FUNNEL CLOUDS WITH THE MOIST LOWER
LAYERS AND LOW LFC/LCL LEVELS THIS AFTERNOON BUT CLOUDS LIFTING.
12Z DATA TO THE WEST INDICATE STRONG H5/H7 WINDS WITH THIS
JETLET. BUT CLOUDS EARLIER THIS AFTERNOON HAVE PUT A HOLD ON
CONVECTION DEVELOPING SO FAR THIS AFTERNOON...BUT DUE EXPECT SOME
LATE AFTN AND EVENING DEVELOPMENT ESP NORTH.  MODELS PROGGING
CONVECTION TO DEVELOP OVERNIGHT OVER NE/IA AGAIN ALONG RRQ REGION
OF JETLET REGION AND CAP EDGE OVER THIS REGION. THIS CONVECTION
SHOULD PASS WELL SOUTH OF THE FA OVERNIGHT.

WILL CONTINUE THE MAINLY AFTN INSTAB CHC MENTION MONDAY AS THE
UPPER TROF CONTINUES TO DROP SOUTH AND DEEPENS OVER THE AREA. GFS
AND NAM DIVERT ON TUESDAY WITH THE SLOWER GFS HANGING THE TROF
BACK AND INDICATING A CHC FOR AT LEAST AFTN INSTAB PCPN. THE NAM
IS MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING
IN. GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS
DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC
FOR THE SOUTHERN PORTION OF THE FCST AREA.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. EXPECT LINGERING
INSTAB CONVECTION IN THE EVENING. FOR TUESDAY GFS AND NAM DIVERT
ON SOLUTIONS WITH THE SLOWER GFS HANGING THE TROF BACK AND
INDICATING A CHC FOR AT LEAST THE AFTN INSTAB VARIETY. THE NAM IS
MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING
IN.  GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS
DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC
FOR THE SOUTHERN PORTION OF THE FCST AREA.

CONTINUED THE DRY FCST AFTER TUESDAY AS THE UPPER RIDGE AND
SURFACE RIDGE DOMINATES MID WEEK.  RIDGE BREAKS DOWN WITH WEAK
SHORT WAVE TROF PASSING OVER GREAT LAKES REGION THURSDAY INTO
FRIDAY. LATEST TREND IS SLOWER SO WILL CONFINE START TIME TO THE
THRU AFTERNOON TIME FRAME AND DEPARTURE FRIDAY AFTERNOON OVER FAR
EAST. THE MDM RANGE MODELS CONTINUE TO PROG THIS EVENT BUT
ANTICIPATE TIMING ADJUSTMENTS LATER IN THE WEEK. BUT SINCE THIS
SYSTEM IS FAIRLY QUICK...CONFINED PCPN CHCS TO 24 HOURS OR LESS.

ANOTHER RIDGE BUILDS INTO THE WEEKEND FOR ANOTHER DRY PERIOD. SOME
PROGS INDICATE ANOTHER SHORT WAVE TROF TO BEGIN WORKING OVER AND
FLATTENING THE UPPER RIDGE OVER NRN PLAINS. BUT IT APPEARS LATE
IN THE WEEKEND SO WILL CONTINUE THE DRY FCST INTO SUNDAY.

PROGGED H8 TEMPS AND SHORT DURATION WITHIN THE UPPER RIDGES
INDICATE TEMPERATURES WILL BE NEAR NORMAL THIS WEEK.
&&

.AVIATION...WIDESPREAD MVFR CIGS WILL CONTINUE OVER MUCH OF AREA
THIS AFTERNOON. TONIGHT INTO MONDAY...CONTINUED MVFR CIGS WITH SCT
CONVECTION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH
Hazardous weather outlook, Jul 20, 12:25 PM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1225 PM CDT SUN JUL 20 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211730-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1225 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND INTO THIS EVENING AS A STRONG UPPER LEVEL SYSTEM MOVES ACROSS
THE GREAT LAKES REGION. WIDESPREAD CLOUD COVER OVER NORTH CENTRAL
AND CENTRAL WISCONSIN WILL LIMIT INSTABILITY FOR A WHILE THIS
AFTERNOON. HOWEVER AS BREAKS OCCUR...INSTABILITY WILL THEN INCREASE
TO AID IN THE DEVELOPMENT OF THUNDERSTORMS. THE BIGGEST THREAT FROM THESE
STORMS IS DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED...THOUGH SOME THUNDERSTORMS COULD HAVE SMALL
HAIL AND GUSTY WINDS. THUNDERSTORMS ARE ALSO POSSIBLE LATER IN
THE WEEK. IT IS TOO SOON TO DETERMINE IF THEY MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ521-522-541>543-211730-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1225 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME COULD PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG MAY LINGER OVER THE LAKE AND BAY THROUGH MONDAY.

TH

In the hours before

Local storm report, Jul 20, 7:48 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
748 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             CRANDON                 45.56N 88.90W
07/20/2008  M1.00 INCH       FOREST             WI   TRAINED SPOTTER

&&

TH
Local storm report, Jul 20, 9:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
917 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             8 W MARINETTE           45.09N 87.77W
07/20/2008  E0.75 INCH       MARINETTE          WI   AMATEUR RADIO

            NEAR HIGHWAY 64 AND COUNTY D INTERSECTION

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:30 PM CDTSevere Thunderstorm WarningGRBForest45 min
Jul 20, 8:35 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto55 min
Jul 20, 8:52 PM CDTSevere Thunderstorm WarningGRBForest, Marinette53 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningGRBMarinette38 min
Jul 20, 9:39 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto36 min
Jul 20, 9:45 PM CDTSevere Thunderstorm WarningGRBDoor47 min
Jul 20, 10:08 PM CDTTornado WarningGRBDoor22 min
Jul 20, 10:15 PM CDTSevere Thunderstorm WarningGRBMarinette15 min
Jul 21, 4:47 PM CDTSevere Thunderstorm WarningGRBMarathon28 min
Jul 21, 5:27 PM CDTAreal Flood AdvisoryGRBMarathon, Portage, Shawano, Waupaca, Wood63 min

Nearby

Special Marine Warnings in Wisconsin, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.